Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Products of Michael spaces and completely metrizable spaces


Authors: Dennis K. Burke and Roman Pol
Journal: Proc. Amer. Math. Soc. 129 (2001), 1535-1544
MSC (1991): Primary 54E50, 54E52, 54D15
DOI: https://doi.org/10.1090/S0002-9939-00-05664-1
Published electronically: October 10, 2000
MathSciNet review: 1712941
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For disjoint subsets $A,C$ of $[0,1]$ the Michael space $M(A,C)=A\cup C$ has the topology obtained by isolating the points in $C$ and letting the points in $A$ retain the neighborhoods inherited from $[0,1]$. We study normality of the product of Michael spaces with complete metric spaces. There is a ZFC example of a Lindelöf Michael space $M(A,C)$, of minimal weight $\aleph_1$, with $M(A,C)\times B(\aleph_0)$ Lindelöf but with $M(A,C)\times B(\aleph_1)$ not normal. ( $B(\aleph_\alpha)$ denotes the countable product of a discrete space of cardinality $\aleph_\alpha$.) If $M(A)$ denotes $M(A,[0,1]\smallsetminus A)$, the normality of $M(A)\times B(\aleph_0)$ implies the normality of $M(A)\times S$ for any complete metric space $S$ (of arbitrary weight). However, the statement `` $M(A,C)\times B(\aleph_1)$ normal implies $M(A,C)\times B(\aleph_2)$ normal'' is axiom sensitive.


References [Enhancements On Off] (What's this?)

  • [E] R. Engelking, General Topology, Heldermann Verlag, Berlin, 1989. MR 91c:54001
  • [F1] W. Fleissner, An axiom for nonseparable Borel theory, Trans. Amer. Math. Soc. 251 (1979), 309-328. MR 83c:03043
  • [F2] W. Fleissner, Separation properties in Moore spaces, Fund. Math. 98 (1978), 279-286. MR 57:17600
  • [Fr1] D. H. Fremlin, Consequences of Martin's Axiom, Cambridge University Press, Cambridge, 1984. MR 86i:03001
  • [Fr2] D. H. Fremlin, Measure-additive coverings and measurable selectors, Dissertationes Math. 260 (1987). MR 89e:28012
  • [H] W. Hurewicz, Relativ Perfekte Teile von Punktmengen ung Mengen (A), Fund. Math. 12 (1928), 78-109.
  • [J] T. Jech, Set Theory, Academic Press, New York, 1978. MR 80a:03062
  • [Je] R. B. Jensen, The fine structure of the constructible hierarchy, Ann. Math. Logic 4 (1972), 229-308. MR 46:8834
  • [K] A. S. Kechris, Classical Descriptive Set Theory, Springer-Verlag, New York, 1995. MR 96e:03057
  • [Ko] G. Koumoullis, Cantor sets in Prohorov spaces, Fund. Math. 124 (1984), 155-161. MR 86c:54038
  • [Ku] K. Kunen, Set Theory, North-Holland, Amsterdam, 1980. MR 82f:03001
  • [Kur] K. Kuratowski, Topology, Volume 1, Polish Scientific Publishers, Warsaw, 1966. MR 36:840
  • [L1] L. B. Lawrence, The influence of a small cardinal on the product of a Lindelöf space with the irrationals, Proc. Amer. Math. Soc. 110 (1990), 535-542. MR 90m:54014
  • [L2] L. B. Lawrence, A ZFC example (of minimum weight) of a Lindelöf space and a completely metrizable space with a nonnormal product, Proc. Amer. Math. Soc. 124 (1996), 627-632. MR 96d:54005
  • [M1] E. A. Michael, The product of a normal space and a metric space need not be normal, Bull. Amer. Math. Soc. 69 (1963), 375-376. MR 27:2956
  • [M2] E. A. Michael, Paracompactness and the Lindelöf property in finite and countable cartesian products, Compositio Math. 23 (1971), 199-214. MR 44:4706
  • [M3] E. A. Michael, A note on completely metrizable spaces, Proc. Amer. Math. Soc. 96 (1986), 513-522. MR 88a:54068
  • [P] R. Pol, Note on decompositions of metrizable spaces II, Fund. Math. 100 (1978), 129-143. MR 58:12953
  • [RS] M. E. Rudin and M. Starbird, Products with a metric factor, Gen. Top. Appl. 5 (1975), 235-248. MR 52:1606
  • [S] A. Stone, On $\sigma$-discreteness and Borel isomorphisms, Amer. J. Math. 85 (1963), 655-666. MR 28:33

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 54E50, 54E52, 54D15

Retrieve articles in all journals with MSC (1991): 54E50, 54E52, 54D15


Additional Information

Dennis K. Burke
Affiliation: Department of Mathematics and Statistics, Miami University, Oxford, Ohio 45056
Email: dburke@miavx1.muohio.edu

Roman Pol
Affiliation: Department of Mathematics, Warsaw University, Warsaw, Poland
Email: pol@mimuw.edu.pl

DOI: https://doi.org/10.1090/S0002-9939-00-05664-1
Keywords: Michael space, product spaces, normal, completely metrizable, Baire space, absolute $G_\delta$
Received by editor(s): March 8, 1998
Received by editor(s) in revised form: July 28, 1999
Published electronically: October 10, 2000
Additional Notes: The results in this note were obtained while the second author was a Visiting Professor at Miami University. The author would like to express his gratitude to the Department of Mathematics and Statistics of Miami University for their hospitality.
Communicated by: Alan Dow
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society